Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 99, NWS Wakefield, VA

May 22, 2000Brunswick County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 22, 2000, 3:06 PM EDT for Brunswick County, Virginia. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 22, 2000, 3:06 PM EDT (19:06 UTC)
Expired
May 22, 2000, 3:35 PM EDT
In force
29 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Brunswick County, VA

What was reported inside it

TimeReportWhereRemark
May 22, 3:15 PM EDTHail 1.75Alberta, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

589 
WUUS51 KAKQ 221907
SVRAKQ
VAC025-221935-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
306 PM EDT MON MAY 22 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BRUNSWICK COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 335 PM EDT

* AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES NORTHWEST OF ALBERTA...OR ABOUT 7
  MILES EAST OF VICTORIA...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
   ALBERTA AROUND 320 PM EDT.
   LAWRENCEVILLE AROUND 330 PM EDT.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING HAIL TO THE SIZE OF GOLFBALLS OR LARGER.
  WINDS UP TO 60 MILES AN HOUR.

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
AT 300 PM...2 TO 2 1/4 INCH DIAMETER HAIL WAS REPORTED IN VICTORIA 
IN LUNENBURG COUNTY.

SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH 
LITTLE OR NO ADVANCE WARNING

&

$$

ARMSTRONG/COBB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 9:58 AM EDT, 5 hours 8 minutes earlier.

Area forecast discussion, May 22, 9:58 AM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
958 AM EDT MON MAY 22 2000

RAIN AND TSTRMS ASSOC WITH STG WAA PATTERN AND LEAD SHORTWAVE NOW
OVER ERN PORTIONS OF CWA...AND SHOULD CONTINUE EAST. SOME BREAKS IN
OVC OCCURRING OFF TO THE W.

LOOKING UPSTREAM...VORT MAX WELL DEFINED IN WATER VAPOR IMAGERY OVER
FAR ERN KY...WRN VA. AS THIS FEATURE CROSSES THE MOUNTAINS...EXPECT
SCATTERED SHOWERS AND TSTRMS TO DEVELOP OVER ANY AREAS THAT
PARTIALLY CLEAR OUT THIS AFTERNOON... AHEAD OF AND BENEATH THIS
UPPER LEVEL VORT MAX AND ITS ASSOC COLD POOL ALFT. 06Z MESOETA
SUPPORTS THIS GENERAL SCENARIO...WITH MODEL PRECIP AND 700 MB UVV
ASSOC WITH THIS FEATURE...THIS AFTERNOON AND EVENING. MESOETA
DEPICTS RAPID AMS RECOVERY...WITH MODEL CAPES BETWEEN 1500 AND
2500 J/KG OVER ALL BUT NE PORTIONS OF THE CWA THIS AFTERNOON AND
EVENING. EVEN IF THIS IS A LITTLE OVERDONE...THINK MODEL IS
QUALITATIVELY RIGHT.

CSTL WTRS...MARINE FCSTR MADE MINOR CHANGES IN WIND FCAST BASED ON
NEW FCAST LOW TRACK...AND MESOETA GRIDS. NO FLAGS REQUIRED.

.AKQ...NONE.

REILLY

In the hours before

Special weather statement, May 22, 1:11 PM EDT, 1 hour 55 minutes before
NCZ012>017-030>032-VAZ048-049-060>073-079>084-086>098-100-222330-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD, VA
111 PM EDT MON MAY 22 2000

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING...

THIS AFTERNOON...THUNDERSTORMS WILL INTO THE EASTERN VIRGINIA
PIEDMONT...AND THEN CONTINUE TO SPREAD EAST ACROSS THE REST OF
SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA. A FEW OF THE
STRONGEST STORMS MAY CONTAIN LARGE HAIL...UP TO AN INCH IN DIAMETER.
THE GREATEST THREAT FOR SEVERE WEATHER APPEARS TO BE OVER NORTHEAST
NORTH CAROLINA...LATE THIS AFTERNOON AND EVENING...WHERE THE STORMS
MAY ALSO BE ACCOMPANIED BY WIND GUSTS IN EXCESS OF 60 MPH.

THE THUNDERSTORMS ARE EXPECTED TO WEAKEN...THEN MOVE OFFSHORE AFTER
SUNSET TONIGHT. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS...FOR
UPDATES ON THE POTENTIAL FOR SEVERE WEATHER.

REILLY
Special weather statement, May 22, 1:50 PM EDT, 1 hour 16 minutes before
NCZ012>017-030>032-VAZ048-049-060>073-079>084-086>098-100-222330-
SEVERE WEATHER OUTLOOK...CORRECTION FOR TYPO
NATIONAL WEATHER SERVICE WAKEFIELD, VA
150 PM EDT MON MAY 22 2000

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING...

THIS AFTERNOON...THUNDERSTORMS WILL MOVE INTO THE EASTERN VIRGINIA
PIEDMONT...AND THEN CONTINUE TO SPREAD EAST ACROSS THE REST OF
SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA. A FEW OF THE
STRONGEST STORMS MAY CONTAIN LARGE HAIL...UP TO AN INCH IN DIAMETER.
THE GREATEST THREAT FOR SEVERE WEATHER APPEARS TO BE OVER NORTHEAST
NORTH CAROLINA...LATE THIS AFTERNOON AND EVENING...WHERE THE STORMS
MAY ALSO BE ACCOMPANIED BY WIND GUSTS IN EXCESS OF 60 MPH.

THE THUNDERSTORMS ARE EXPECTED TO WEAKEN...THEN MOVE OFFSHORE AFTER
SUNSET TONIGHT. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS...FOR
UPDATES ON THE POTENTIAL FOR SEVERE WEATHER.

REILLY/FOSTER

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:32 PM EDTSevere Thunderstorm WarningAKQLunenburg48 min
May 22, 3:54 PM EDTSevere Thunderstorm WarningAKQFluvanna26 min
May 22, 4:32 PM EDTSevere Thunderstorm WarningAKQSouthampton48 min
May 22, 6:42 PM EDTSevere Thunderstorm WarningAKQDinwiddie, Nottoway33 min
May 22, 7:20 PM EDTSevere Thunderstorm WarningAKQDinwiddie, Sussex45 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.